What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 8, 2:25 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, May 8, 2:25 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
Issued by National Weather Service Newport/Morehead City NC
325 PM EDT Wed May 8 2024
.SYNOPSIS...
Summer-like conditions with daily showers and storms are
expected through Thursday, with a cold front expected to push
through the region late Thursday through Friday. An upper level
trough will keep a chance for showers late Saturday into Sunday,
with dry conditions expected Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 2:30 PM Wed...Diurnal cu has developed across the CWA but
only some light returns on radar have been observed so far
today. Surface analysis shows a west/east oriented stationary
boundary across TN as well as lee troughing across VA and the
Piedmont. The environment is primed to support strong to severe
storms with latest RAP analysis showing 1000-2000 J/kg MLCAPE
and 45+ kt of deep layer shear. The lacking ingredient for the
next few hours, however, is forcing. CAMs are showing clusters
of storms developing this evening and moving southeast. Any of
these storms could become strong to severe with the main
concerns being severe gusts and hail. We'll have a break in the
showers and storms is late tonight but PoPs will increase again
as we get closer to sunrise as a decaying MCS approaches from
the west.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 3 PM Wed...The remnants of a decaying MCS will move
through the area Thursday morning and produce scattered showers
and storms. The threat for storms to become strong to severe
remains on the table, mainly south of I64, given 1000+ J/kg
MLCAPE, 45-50 kt of deep layer shear, and mid-level lapse rates
slightly greater than 7 C/km. SPC has the entire CWA under a
Slight Risk (2/5) for severe weather with the main hazard of
concern being damaging wind gusts. PoPs will then start to die
off as we approach the evening hours. Highs will reach nearly
90 across the southern half of the FA with the northern half
remaining closer to 80.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 315 PM EDT Wednesday...
There remains some uncertainty for the weekend, but overall the
model agreement is improved compared to yesterday's 12Z runs.
The main weather maker will be yet another shortwave dropping
SE and pushing across the mid Atlantic late Sat through Sunday.
This pattern favors increasing clouds Sat afternoon, with low
chance PoPs pushing into the NW by late afternoon, spreading
through the region Sat night/early Sunday. The airmass will be
cooler and fairly dry so not expecting much QPF with this system
(unless the trough and shortwave were to push farther S than
any of the guidance currently shows). Will keep ~30% PoPs over
the N Sat night into early Sunday, with PoPs only ~10% in NC.
The models start to differ more on Sunday, with the
deterministic ECMWF the southern outlier regarding the track of
the upper trough. The NBM as well as the GFS and Canadian are
drier so will only keep PoPs around 20% through Sun aftn over
the north. It looks dry from late Sunday through midday Tuesday
with some low chc PoPs possible by later Tuesday as the next
upper trough approaches from the lower MS/TN Valley. Temps will
be near to slightly below normal Sat-Sun (highs upper 60s to
mid 70s), warming a bit by Mon-Tue (highs mid/upper 70s).
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 3 PM Wed...Pred VFR through the period, although
increasing chances for showers and thunderstorms this evening
could result in periods of gusty winds and reduced VIS and CIGs.
Outlook...Active pattern on Thu with at least a chc for
showers/storm all day (even in the morning). Some strong storms
will be possible. Drying out from W to E Thu evening, then VFR
Fri, but there will be a chc for showers/isolated tstms
redeveloping Fri aftn into Fri evening. Mainly dry Sat, but
another chc for showers Sat night into Sunday.
&&
.MARINE...
As of 3 PM Wed...The main feature of note during the period will
be the chance for strong to severe thunderstorms this evening
through tomorrow morning. Winds will generally be 10-15 kt out
of the southwest until tomorrow afternoon when they start to
back to the east. Waves will be 1-3 ft through the period.
&&
.TIDES/COASTAL FLOODING...
As of 315 PM EDT Wednesday...
A combination of high astronomical and flood tides at the mouth
of the bay will lead to areas of nuisance to minor coastal
flooding on tonight's high tide cycle. Water levels along bay-
facing portions of the MD Eastern Shore will approach or exceed
minor flood thresholds tonight and a Coastal Flood Advisory
remains in effort for these areas. Locations along and adjacent
to the tidal Potomac (Lewisetta/Windmill Pt) will approach but
fall short of minor flood thresholds. Therefore, a Coastal Flood
Statement has been issued for these areas late tonight. Elsewhere,
nuisance tidal flooding is possible but not expected to be
impactful enough for additional statements.
&&
.CLIMATE...
Record highs for today May 8th:
* RIC: 92 (1936)
* ORF: 95 (1880)
* SBY: 93 (1936)
* ECG: 91 (2010)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory from 10 PM this evening to 7 AM EDT
Thursday for MDZ021>023.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...OJC/LKB
SHORT TERM...OJC/LKB
LONG TERM...LKB/SW/DAG
AVIATION...LKB/OJC
MARINE...AKQ
TIDES/COASTAL FLOODING...AKQ
CLIMATE...AKQHazardous weather outlook, May 8, 3:46 AM EST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
446 AM EDT Wed May 8 2024
MDZ021>025-VAZ099-100-090845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
446 AM EDT Wed May 8 2024
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Isolated, mainly late afternoon and evening showers and
thunderstorms will be possible, with a few storms capable of
producing damaging winds and large hail. There is a marginal risk of
severe weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
On Thursday, a higher storm coverage is expected, bringing a slight
risk for severe weather, with damaging winds and large hail being
the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ014>017-031-032-102-VAZ048-061-062-064-068-069-075>078-080>086-
088>090-092-093-095>098-509>525-090845-
Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Cumberland-Goochland-Caroline-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
446 AM EDT Wed May 8 2024
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Scattered, mainly late afternoon and evening showers and
thunderstorms are expected, with a few storms capable of producing
damaging winds and large hail. There is a marginal risk of severe
weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
On Thursday, a higher storm coverage is expected, bringing a slight
risk for severe weather, with damaging winds and large hail being
the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012-013-030-VAZ060-065>067-079-087-090845-
Northampton-Hertford-Bertie-Prince Edward-Mecklenburg-Lunenburg-
Nottoway-Brunswick-Greensville-
446 AM EDT Wed May 8 2024
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Scattered, mainly late afternoon and evening showers and
thunderstorms
are expected, with storms capable of producing damaging winds and
large hail. There is a slight risk of severe weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
On Thursday, a higher storm coverage is expected, bringing a slight
risk for severe weather, with damaging winds and large hail being
the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 8, 3:50 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
450 PM EDT Wed May 8 2024
VAZ060-066-067-082130-
Lunenburg VA-Nottoway VA-Prince Edward VA-
450 PM EDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PRINCE EDWARD...
LUNENBURG AND SOUTHWESTERN NOTTOWAY COUNTIES THROUGH 530 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keysville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blackstone, Victoria, Kenbridge, Nottoway, Lunenburg, Rehoboth,
Dundas, Irby, Briery, Arvins Store, Murdocks, Nutbush, The Falls,
Plantersville, Blevins Corner, Pleasant Grove, Meherrin, Oral Oaks,
Rubermount, and Scholfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3714 7801 3702 7800 3690 7802 3691 7849
3708 7844 3709 7846 3709 7848 3710 7850
3711 7844
TIME...MOT...LOC 2049Z 266DEG 27KT 3700 7846
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, May 8, 4:39 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
539 PM EDT Wed May 8 2024
VAZ067-079-080-088-082230-
Nottoway VA-Dinwiddie VA-Sussex VA-Brunswick VA-
539 PM EDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NOTTOWAY...WEST
CENTRAL SUSSEX...DINWIDDIE AND NORTHEASTERN BRUNSWICK COUNTIES
THROUGH 630 PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Barfoot, or 8 miles west of McKenney, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
McKenney around 545 PM EDT.
Dewitt around 600 PM EDT.
Carson around 620 PM EDT.
Other locations impacted by this storm include Burgess, Rawlings,
Reams, Forkland, Warfield, Wharfs Store, Huske, Darvills, Ordsburg,
and Danieltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3710 7797 3717 7740 3688 7739 3688 7763
3689 7763 3688 7765 3690 7765 3689 7766
3688 7766 3688 7796
TIME...MOT...LOC 2138Z 265DEG 28KT 3699 7788
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, May 8, 5:51 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
651 PM EDT Wed May 8 2024
VAZ080-081-088-082330-
Prince George VA-Dinwiddie VA-Sussex VA-
651 PM EDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PRINCE GEORGE...
NORTHWESTERN SUSSEX AND CENTRAL DINWIDDIE COUNTIES AND THE
SOUTHEASTERN CITY OF PETERSBURG THROUGH 730 PM EDT...
At 650 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dewitt, or near McKenney, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Petersburg, Dinwiddie, McKenney, Disputanta, Stony Creek, Homeville,
Dewitt, Carson, Newville, Burgess, Booker, Reams, Wharfs Store, New
Bohemia, Center Star, Petersburg Airport, Five Forks, Richard Bland
College, Templeton, and Prince George Golf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3712 7776 3722 7718 3693 7715 3695 7774
3696 7775 3696 7776
TIME...MOT...LOC 2250Z 266DEG 28KT 3704 7768
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Butner